Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 36, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2014, 6:17 PM EDT for Crawford County, Perry County, Indiana; Breckinridge County, Meade County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2014, 6:17 PM EDT (22:17 UTC)
- Expired
- May 9, 2014, 7:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Crawford County, IN, Perry County, IN, Breckinridge County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 53 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:40 PM EDT | TSTM WND GST 63 | Leopold, IN | ALSO REPORTED PEA SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
880
WUUS53 KLMK 092217
SVRLMK
INC025-123-KYC027-163-092300-
/O.NEW.KLMK.SV.W.0036.140509T2217Z-140509T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
517 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
PERRY COUNTY IN SOUTH CENTRAL INDIANA...
NORTH CENTRAL BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...
NORTHWESTERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 600 PM CDT/700 PM EDT/
* AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
SANTA CLAUS...AND MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
TROY...ADYEVILLE...BRISTOW...RANGER...SASSAFRAS...LILLY DALE...
GATCHEL...TERRY...APALONA...CELINA...BANDON...LEOPOLD...GERALD...
SAINT CROIX...BRANCHVILLE...DERBY...CHENAULTT...MOUNT PLEASANT...
AMMONS AND ORIOLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3801 8680 3801 8678 3809 8677 3811 8681
3820 8680 3825 8628 3822 8628 3822 8630
3818 8632 3814 8627 3807 8628 3805 8625
3794 8624 3796 8678 3800 8681
TIME...MOT...LOC 2216Z 266DEG 42KT 3804 8690
HAIL...1.00IN
WIND...70MPH
$$
MP3 follow-up statements
325
WWUS53 KLMK 092245
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT FRI MAY 9 2014
INC025-123-KYC027-163-092300-
/O.CON.KLMK.SV.W.0036.000000T0000Z-140509T2300Z/
PERRY IN-CRAWFORD IN-MEADE KY-BRECKINRIDGE KY-
545 PM CDT FRI MAY 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL BRECKINRIDGE...NORTHWESTERN MEADE...SOUTHEASTERN CRAWFORD AND
CENTRAL PERRY COUNTIES UNTIL 600 PM CDT/700 PM EDT/...
AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF TELL CITY...AND MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...THIS STORM HAS A HISTORY OF PRODUCING DAMAGE REPORTED BY
LAW ENFORCEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHENAULTT...MOUNT PLEASANT...ORIOLE...MANNING CROSSING...DEXTER...
MOOLEYVILLE...SULPHUR SPRINGS...MAGNET...DEUCHARS...ROBERTA...
CONCORDIA...RHODELIA...BEECHWOOD...ALTON...WOLF CREEK...FREDONIA...
ANDYVILLE...CAPE SANDY...BEECHLAND AND LEAVENWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 8628 3822 8628 3822 8630 3818 8632
3814 8627 3807 8628 3805 8625 3804 8625
3794 8625 3800 8671 3818 8672
TIME...MOT...LOC 2244Z 267DEG 41KT 3807 8654
HAIL...1.00IN
WIND...60MPH
$$
MP165
WWUS53 KLMK 092253
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
653 PM EDT FRI MAY 9 2014
KYC027-092303-
/O.CAN.KLMK.SV.W.0036.000000T0000Z-140509T2300Z/
BRECKINRIDGE KY-
553 PM CDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
BRECKINRIDGE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3825 8628 3822 8628 3822 8630 3818 8632
3814 8627 3807 8628 3805 8625 3801 8626
3802 8646 3804 8649 3804 8652 3803 8653
3803 8657 3820 8657
TIME...MOT...LOC 2253Z 265DEG 39KT 3811 8644
$$
INC025-123-KYC163-092300-
/O.CON.KLMK.SV.W.0036.000000T0000Z-140509T2300Z/
PERRY IN-CRAWFORD IN-MEADE KY-
653 PM EDT FRI MAY 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MEADE...SOUTHEASTERN CRAWFORD AND EAST CENTRAL PERRY COUNTIES UNTIL
700 PM EDT/600 PM CDT/...
AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF
ENGLISH...AND MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED 63 MPH WINDS IN PERRY
COUNTY.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALTON...BEECHWOOD...WOLF CREEK...ANDYVILLE...FREDONIA...CAPE SANDY...
BEECHLAND...CEDAR FLAT...BATTLETOWN...LEAVENWORTH...LODALE...LIBERTY
AND WYANDOTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 8628 3822 8628 3822 8630 3818 8632
3814 8627 3807 8628 3805 8625 3801 8626
3802 8646 3804 8649 3804 8652 3803 8653
3803 8657 3820 8657
TIME...MOT...LOC 2253Z 265DEG 39KT 3811 8644
HAIL...0.75IN
WIND...60MPH
$$
MP429
WWUS53 KLMK 092302
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM EDT FRI MAY 9 2014
INC025-123-KYC163-092312-
/O.EXP.KLMK.SV.W.0036.000000T0000Z-140509T2300Z/
PERRY IN-CRAWFORD IN-MEADE KY-
702 PM EDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE...
SOUTHEASTERN CRAWFORD AND EAST CENTRAL PERRY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY
HOWEVER...GUSTY WINDS UP TO 45 MPH AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3825 8628 3822 8628 3822 8630 3818 8632
3814 8627 3807 8628 3805 8625 3801 8626
3802 8646 3804 8649 3804 8652 3803 8653
3803 8657 3820 8657
TIME...MOT...LOC 2253Z 265DEG 39KT 3811 8644
$$
MPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:14 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 9, 5:14 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 514 PM EDT Fri May 9 2014 ...Updated Aviation Discussion... .SHORT TERM (Now through Saturday Night)... Issued at 305 PM EDT Fri May 9 2014 In the near term, rainfall from this morning continues to move NE but is still hanging in there over east-central KY. The rain will exit our forecast area in the next 1-2 hrs. Otherwise, conditions are dry with ample cloud cover over the rest of the region, with some cumulus clouds now starting to emerge with modest diurnal warming and decent low-level moisture. Nevertheless, the atmosphere remains relatively stable at this time, as evidenced by current SPC mesoanalysis. Thus, expect mainly rain free weather for the next few hours over central KY and south-central IN as temperatures top out thru the 70s to around 80 west. Meanwhile, convection continues to slowly develop along and ahead of a low-level frontal boundary and confluent zone from southwest IL into south-central MO. Latest SPC mesoanalysis shows an axis of -4 to -6 surface-based LI values and around 1000 J/kg CAPE in this axis. All short-range models and the latest HRRR and SPC SREF suggest this convection will continue to develop and expand E-NE late this afternoon and evening. Model soundings in our area show lapse rates increasing late this afternoon and evening, especially aloft resulting in a more conducive environment in time to develop and maintain convection within. As a result, will ramp up POPs this evening, first over south-central IN and northwest KY, then eastward later tonight. The best chances for severe storms are to our west in the area of the current SPC severe thunderstorm watch, enhanced by good instability and deep-layer speed shear (with a strong upper jet advancing eastward). As the storms move east later tonight, they may have a tendency to become slightly elevated with modest nocturnal cooling over our area. Nevertheless, the boundary layer may stay adequately mixed to allow some downward momentum transport from the strongest cells to produce isolated strong or damaging winds, mainly along and west of the I-65 corridor. After the storms move through, can't totally rule out additional scattered showers and isolated thunderstorms well after midnight and into Saturday morning as a mid-level shortwave approaches. During the day Saturday, the shortwave will pass through our area. This could continue the chance for scattered showers and storms over eastern and southern forecast area in the morning, but should effectively clear things out later in the day. As a result, much of the afternoon should be precipitation free with temperatures rising through the 70s. If enough sunshine occurs in the afternoon, could see around 80 or lower 80s in western half of forecast area. Air mass will begin to destabilize again Saturday afternoon in the wake of the morning showers, but forcing should be quite limited in the wake of the morning shortwave. Therefore, expect only isolated cell redevelopment by late afternoon mainly over western and northern areas of forecast area. This activity could become a little more prevalent, especially northern half of forecast area, Saturday night if a model weak signal of another approaching shortwave proves correct. .LONG TERM (Sunday through Friday)... Issued at 250 PM EDT Fri May 9 2014 The long term period will be fairly active with multiple chances for showers and thunderstorms. In addition, a big shift in the upper air pattern will bring much cooler temperatures by the end of the next work week. For Sunday through Monday ridging will be building aloft. At the surface, high pressure will be centered off the east coast. Southerly winds on the back side of this high pressure will usher in warm and moist air to the lower Ohio Valley. Temperatures on Sunday will warm into the lower to mid 80s. Soundings show surface based instability developing during the afternoon and little to no cap across the area. However, with the lack of a trigger, storms look to remain scattered in nature and should mostly dissipate during the evening hours. For Monday soundings show more of a cap in place, so rain chances look to be less than Sunday. However, isolated to scattered showers and storms will still be possible. Highs will be in the mid 80s. A cold front will approach and move through the area during the Tuesday through Wednesday time frame. There is still quite a bit of discrepancy in the timing of this frontal passage. Thus, have gone with pops over a wider time frame than is expected with the frontal passage to account for uncertainty. For now, it looks like Tuesday/Tuesday night will be the best chance for showers and storms. However, if slower solutions pan out, chances will linger into Wednesday. The timing issue with the front will also have quite an impact on temperatures mid week as a trough will move in behind this system. This will usher in cooler air for the end of the week. Highs Thursday and Friday will be in the lower to mid 60s with lows in the upper 40s. There may be a slight chance of rain toward the end of the long term as a weak disturbance moves through the flow aloft, but timing with these is usually fairly questionable this far out. && .AVIATION (21Z TAF Update)... Issued at 515 PM EDT Fri May 9 2014 Updated SDF TAF to better time t-storms through the TAF site. 23Z-1Z would be the best time for SDF to see moderate t-storms causing flight restrictions. Instability and dynamics are lacking this far east from the current convective line near the IL/IN border so storms are expected to decrease in intensity as they move closer to the I-65 corridor. Issued at 130 PM EDT Fri May 9 2014 Area of showers and isolated thunderstorms continues to progress east over east-central KY at this time. Conditions are currently VFR at LEX, but could briefly go MVFR around 1800-1830z with an area of moderate-to-heavy rain approaching. Otherwise, conditions will remain VFR at LEX, as well as SDF and BWG this afternoon in the wake of the rain. Winds this afternoon will remain gusty up to 20 kts from the S-SW then stay more steady from 5-12 kts tonight. Then, attention turns to developing thunderstorms over MO near a frontal boundary. Air mass ahead of these storms will destabilize resulting in additional development this afternoon. Scattered to numerous storms could then move into central KY, including SDF and BWG this evening in the 00-06z time frame. With this in mind, have indicated a TEMPO group for a few hours for thunderstorms and MVFR conditions to try to narrow down the best expected time of occurrence. The expected convection should also reach LEX later tonight, although probably in a weakening state. Thereafter, coverage should wane, but can't rule out isolated or scattered showers and storms the rest of the night, so have kept VCTS and VCSH in at all TAFs. On Saturday, could be isolated or scattered showers around in the morning, with scattered diurnal storms again possible in vicinity of SDF from 18-00z. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........TWF Long Term.........EER Aviation..........TWF/AMS
Hazardous weather outlook, May 9, 4:02 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 402 PM EDT FRI MAY 9 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-102015- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 402 PM EDT FRI MAY 9 2014 /302 PM CDT FRI MAY 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING OVER SOUTH-CENTRAL INDIANA AND WEST-CENTRAL KENTUCKY AHEAD OF A WEAK FRONTAL BOUNDARY. SOME OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS...HEAVY RAIN...HAIL...AND CLOUD-TO-GROUND LIGHTNING. ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE AS WELL. THESE STORMS SHOULD MOVE INTO MUCH OF THE REST OF CENTRAL KENTUCKY TONIGHT. THESE STORMS COULD PRODUCE BRIEF HEAVY RAIN...LIGHTNING AND A FEW STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING OVER PARTS OF CENTRAL KENTUCKY BEFORE EXITING TO THE EAST. ISOLATED OR SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY AFTERNOON AND NIGHT...ESPECIALLY OVER SOUTHERN INDIANA AND NORTH-CENTRAL KENTUCKY. ISOLATED STORMS ARE AGAIN POSSIBLE ON SUNDAY. THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY ALONG AND AHEAD OF THE NEXT FRONT. SOME OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS...HEAVY RAINFALL...AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. TWF/EER
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:55 PM EDT | Special Weather Statement | LMK | Scott, Washington | 45 min |
| May 9, 7:06 PM EDT | Special Weather Statement | LMK | Crawford, Harrison | 29 min |
| May 9, 7:23 PM EDT | Special Weather Statement | LMK | Clark | 42 min |
| May 9, 7:36 PM EDT | Special Weather Statement | LMK | Floyd | 44 min |
| May 9, 6:53 PM EDT | Special Weather Statement | LMK | Breckinridge, Hancock | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.